Kansas, 2009

Hail in Kansas, May 1, 2009

May 1, 2009 · NWS ICT · 4 events in 3 counties and zones

Elevated isolated storms developed over South Central Kansas during the morning hours of May 1st, 2009. The storms developed to the north of a southward moving cold front located across northern Oklahoma and produced reports of hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Elevated isolated storms developed over South Central Kansas during the morning hours of May 1st, 2009. The storms developed to the north of a southward moving cold front located across northern Oklahoma and produced reports of hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 1, 5:36 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, May 1, 5:36 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
636 AM CDT FRI MAY 1 2009

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION CONCERN WILL BE LOWER CIGS AND STORM CHANCES TODAY AND
TONIGHT.

DIFFUSE SURFACE BOUNDARY CONTINUES TO STRETCH GENERALLY ALONG THE
KS-OK BORDER. STORMS DEVELOPED AROUND 5 AM OVER SOUTH CENTRAL KS IN
AN AREA OF STRONG ISENTROPIC LIFT AND MOISTURE TRANSPORT ALONG THE
305K SURFACE. ELEVATED INSTABILITY STARTS TO DECREASE RAPIDLY ONCE
YOU GET NORTH OF THE OK-KS BORDER. SO WHILE NOT EXPECTING ANY
WIDESPREAD SEVERE STORMS...SOME WILL PRODUCE SOME SMALLER HAIL AND
HEAVY RAIN. AM EXPECTING THIS ACTIVITY TO LINGER THROUGH THE MORNING
HOURS WITH AN OVERALL DECREASE IN COVERAGE EXPECTED AS THE AFTERNOON
HOUR APPROACH. SINCE THE SURFACE FRONT IS NOT EXPECTED TO CHANGE
MUCH...FEEL THAT THE OVERNIGHT HOURS WILL BE A REPEAT OF WHAT IS
OCCURRING NOW WITH LOCATIONS GENERALLY ALONG THE KS-OK BORDER HAVING
THE BEST SHOT AT SHOWERS AND STORMS.

LAWSON

&&

.PREV DISCUSSION... /ISSUED 316 AM CDT FRI MAY 1 2009/

DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE POTENTIAL
FOR HEAVY RAINFALL THIS MORNING AND AGAIN TONIGHT. THE NEXT QUESTION
WILL BE THE TIMING OF WAVES MOVING THROUGH THE AREA DURING THE NEXT
FEW DAYS.

TODAY:
LATEST PROFILERS WERE SHOWING THE LOW TO MID LEVEL FLOW BEGINNING TO
BACK ACROSS OKLAHOMA. THIS APPEARS TO BE IN RESPONSE TO A WEAK MID
LEVEL SHORTWAVE THAT IS SKIRTING ACROSS WESTERN AND CENTRAL KANSAS
WHERE THERE ARE DECENT SURFACE PRESSURE RISES. LATEST RADAR LOOP WAS
ALSO SHOWING AN ELEVATED BOUNDARY (925-850MB) ACROSS EXTREME
SOUTHERN KANSAS. 06Z RUC IS SHOWING STRONG MOISTURE TRANSPORT AROUND
305K IN NORTHERN OKLAHOMA WITH MOST UNSTABLE CAPES APPROACHING
2000J/KG. THESE INGREDIENTS COMBINED WITH 30-40KTS OF EFFECTIVE
SHEAR LOOKS TO BE SETTING THE STAGE FOR SOME THUNDERSTORM
DEVELOPMENT ACROSS AREAS MAINLY SOUTH OF HIGHWAY 400 IN SOUTHERN
KANSAS DURING THE NEXT COUPLE OF HOURS. SOME OF THESE STORMS COULD
BECOME SEVERE WITH LARGE HAIL/HEAVY RAIN BEING THE PRIMARY THREATS.
THIS CONVECTION WILL CONTINUE TO PUSH EAST INTO SOUTHEAST KANSAS
DURING THE REMAINDER OF THE MORNING. THE REMAINDER OF THE DAY...MAY
END UP BEING DRY AND RATHER COOL WITH CHILLY NORTHEAST WINDS.

TONIGHT:
THE MAIN QUESTION TONIGHT WILL BE HOW FAR SOUTH THE ELEVATED
BOUNDARY (925-850MB) WILL MOVE. THE GFS TENDS TO MOVE IT QUITE A BIT
FURTHER SOUTH THAN THE NAM/SREF. HOWEVER...I AM NOT TOO OPTIMISTIC
OF THIS BOUNDARY MOVING TOO FAR SOUTH...UNLESS WE GET QUITE A BIT OF
CONVECTION TO DEVELOP THIS MORNING WHICH WOULD HELP DEVELOP A
STRONGER COLD POOL. AS A RESULT...WE ARE FOLLOWING CLOSEST THE
NAM/SREF SOLUTION WHICH STALLS OUT THE BOUNDARY NEAR THE
KANSAS/OKLAHOMA BORDER CLOSER TO THE SOUTHEAST PORTION OF THE
FORECAST AREA. IF THIS OCCURS...WE MAY SEE ANOTHER WEAK SHORTWAVE
MOVE THROUGH WHICH MAY HELP INCREASE THE ISENTROPIC LIFT/MOISTURE
TRANSPORT ACROSS SOUTHEAST KANSAS LATE TONIGHT. AS A RESULT...WE
PLAN ON KEEPING THE FLOOD WATCH GOING FOR THAT AREA FOR NOW. FURTHER
NORTH...WE MAY GO AHEAD AND YANK OUT THE
SALINA...RICE...MCPHERSON...MARION AND CHASE DUE TO DRIER AIR MOVING
INTO THE PICTURE.

SATURDAY-SATURDAY NIGHT:
WE WENT AHEAD AND LOWERED POPS SOME ON SATURDAY AND SATURDAY NIGHT
AS SURFACE HIGH PRESSURE TENDS TO KEEP THE FRONTAL BOUNDARY SOUTH OF
THE AREA.

SUNDAY-TUESDAY:
WE DID LOWER POPS ON SUNDAY AS WELL MAINLY FOR SOUTHEAST KANSAS
BASED ON A MORE DELAYED TIMING OF THE NEXT WAVE MOVING THROUGH THE
SOUTHERN PLAINS. OTHERWISE...WE PLAN ON STAYING FAIRLY CONSISTENT
WITH THE PREVIOUS FORECAST DUE TO MODEL INCONSISTENCIES.

COX

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SCT TSRA DEVELOPING OVER E & SE KS AS COLD FRONT CONTINUES SLOW SE
MOVEMENT TOWARD GRADUALLY MORE MOIST ENVIRONMENT. WITH FORECAST
EVOLVING AS ANTICIPATED 01/06Z TAFS TO BE NEARLY IDENTICAL TO 00Z
ISSUANCE FOR MOST OF VALID TAF CYCLE WITH LOW-END MVFR CIGS FCST
ACROSS SC & SE KS TERMINALS WHERE LOCALIZED VSBYS OF 2-3SM LIKELY
IN AREAS OF +TSRA.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    57  46  56  47 /  60  60  60  40
HUTCHINSON      56  45  56  46 /  50  50  50  40
NEWTON          56  45  57  46 /  60  50  50  30
ELDORADO        57  46  56  47 /  60  60  60  30
WINFIELD-KWLD   59  47  57  48 /  60  70  70  40
RUSSELL         57  44  57  44 /  40  30  30  30
GREAT BEND      57  44  56  45 /  40  30  30  30
SALINA          56  44  57  45 /  40  30  30  30
MCPHERSON       57  45  57  46 /  50  40  40  30
COFFEYVILLE     66  49  58  48 /  70  70  70  30
CHANUTE         59  48  57  48 /  70  70  70  30
IOLA            58  48  57  47 /  60  70  70  30
PARSONS-KPPF    63  49  57  48 /  70  70  70  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR KSZ067>072-082-
083-091>096-098>100.

&&
Hazardous weather outlook, May 1, 3:29 AM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
429 AM CDT FRI MAY 1 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
429 AM CDT FRI MAY 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ONGOING FLOODING WILL CONTINUE ALONG A FEW RIVERS AND CREEKS
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE
LATEST RIVER FLOOD WARNING PRODUCTS FOR MORE SPECIFIC INFORMATION.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP OVER SOUTH
CENTRAL AND SOUTHEAST KANSAS THIS MORNING. A COUPLE OF THE STORMS
MAY BECOME SEVERE WITH LARGE HAIL UP TO QUARTER SIZE ALONG WITH DAMAGING
WINDS. HOWEVER...THE MAIN THREAT WILL BE HEAVY RAINFALL WHICH MAY
CAUSE MORE FLOODING ESPECIALLY OVER AREAS SOUTH OF HIGHWAY 400 AND
MAINLY EAST OF THE KANSAS TURNPIKE.

SHOWER AND THUNDERSTORM CHANCES WILL INCREASE AGAIN TONIGHT...AS
RICH GULF MOISTURE OVERRIDES THE SLOW MOVING COLD FRONT. LOCALIZED
HEAVY RAINFALL IS POSSIBLE...WHICH COULD AGGRAVATE OR RENEW
FLOODING ACROSS PARTS OF THE AREA. PLEASE REFER TO THE LATEST
FLASH FLOOD WATCH FOR DETAILS. IN ADDITION...THERE IS A RISK FOR
SOME STRONG STORMS MAINLY ACROSS SOUTHEAST KANSAS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF
THE AREA THROUGH SUNDAY. AS A RESULT...THE FLOODING PROBLEMS COULD
CONTINUE INTO THE WEEKEND. PLEASE REFER TO LATEST FLASH FLOOD
WATCH FOR MORE DETAILS.

AFTER A BRIEF RESPITE ON SUNDAY NIGHT AND MONDAY...CHANCES FOR
THUNDERSTORMS WILL RETURN TO THE AREA FOR MONDAY NIGHT AND
TUESDAY...AND AGAIN FOR WEDNESDAY NIGHT INTO THURSDAY...AS
ADDITIONAL WEATHER DISTURBANCES TRACK EASTWARD ACROSS THE REGION. A
FEW STRONG STORMS AND SOME WITH LOCALLY HEAVY RAINFALL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX

In the hours before

Local storm report, May 1, 1:43 AM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
243 AM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 AM     FLASH FLOOD      CHETOPA                 37.04N 95.09W
05/01/2009                   LABETTE            KS   LAW ENFORCEMENT

            NUMEROUS ROAD CLOSINGS NEAR CHETOPA.

&&

RBL
Special weather statement, May 1, 5:37 AM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
637 AM CDT FRI MAY 1 2009

KSZ091-092-011215-
HARPER-SUMNER-
637 AM CDT FRI MAY 1 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER AND SUMNER COUNTIES...

AT 636 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BLUFF CITY...OR 9 MILES SOUTHEAST OF
ANTHONY...AND MOVING EAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM WILL ALSO CONTAIN VERY HEAVY RAINFALL WHICH MAY CAUSE
SOME PONDING OF WATER ON THE ROADWAYS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COX
Special weather statement, May 1, 6:08 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
708 AM CDT FRI MAY 1 2009

KSZ092-011245-
SUMNER-
708 AM CDT FRI MAY 1 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SUMNER COUNTY...

AT 708 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTH OF CONWAY SPRINGS...OR 11 MILES
WEST OF WELLINGTON...AND MOVING NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, May 1, 6:30 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
730 AM CDT FRI MAY 1 2009

KSZ083-011300-
SEDGWICK-
730 AM CDT FRI MAY 1 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SEDGWICK COUNTY...

AT 729 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CLEARWATER...OR 16 MILES SOUTHWEST OF
DOWNTOWN WICHITA...AND MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, May 1, 6:30 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
730 AM CDT FRI MAY 1 2009

KSZ092-011300-
SUMNER-
730 AM CDT FRI MAY 1 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SUMNER COUNTY...

AT 729 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF BELLE PLAINE...OR 7 MILES NORTH
OF WELLINGTON...AND MOVING NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, May 1, 6:51 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
751 AM CDT FRI MAY 1 2009

KSZ069-083-011315-
BUTLER-SEDGWICK-
751 AM CDT FRI MAY 1 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER AND SEDGWICK COUNTIES...

AT 751 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR MULVANE...OR 16 MILES SOUTHEAST OF
DOWNTOWN WICHITA...AND MOVING NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON

The radar

The Wichita radar (KICT), 41 km away, was scanning. The volume nearest the first event began at 13:02 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Butler

When
May 1, 7:02 AM CST
Where
Butler County, 0.55 mi E of Douglass
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.520, -97.010

Hail, Sedgwick

When
May 1, 7:04 AM CST to 7:14 AM CST
Where
Sedgwick County, 1.1 mi E of Haysville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.570, -97.350

Hail ranged in size from nickel size to dime size.

Hail, Cowley

When
May 1, 10:00 AM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.070, -97.040

Hail, Cowley

When
May 1, 10:25 AM CST
Where
Cowley County, 4.38 mi WNW of Maple City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.080, -96.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170237, 170239, 170240, 170241.